Michigan, 2013

Winter Storm and Winter Weather in Michigan, December 14, 2013

December 14, 2013 · NWS IWX · 5 events in 5 counties and zones

Light to moderate snow developed during the early morning hours of December 14th and continued through much of the day as low pressure tracked northeast through the Ohio Valley. Total snow accumulations of 4 to 9 inches were common across southern Lower Michigan.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Light to moderate snow developed during the early morning hours of December 14th and continued through much of the day as low pressure tracked northeast through the Ohio Valley. Total snow accumulations of 4 to 9 inches were common across southern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 13, 7:50 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Dec 13, 7:50 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
750 PM EST FRI DEC 13 2013

.SYNOPSIS...
ISSUED AT 750 PM EST FRI DEC 13 2013

LOW PRESSURE WILL MOVE TOWARDS THE REGION TONIGHT AND MOVE
THROUGH THE OHIO VALLEY SATURDAY. THIS STORM SYSTEM WILL BRING
SEVERAL INCHES OF SNOW TO MUCH OF THE GREAT LAKES REGION THROUGH
SATURDAY EVENING. WINTER WEATHER ADVISORIES AND WARNINGS ARE IN
EFFECT SO CHECK THE FORECAST IF YOU ARE TRAVELLING. LOWS IN THE
LOWER TO MID 20S TONIGHT WITH HIGHS ON SATURDAY ONLY ABOUT 5
DEGREES WARMER.

&&

.UPDATE...
ISSUED AT 742 PM EST FRI DEC 13 2013

ONLY SLIGHT VARIANCE WRT TEMPORAL DETAIL WITH EVENING
UPDATE/RIDDANCE OF PREFIRST PD. 18 UTC NAM ARDENTLY CONTS PRIOR
STELLAR CONSENSUS WITH SLIGHTLY NOTICEABLE UPTICK IN DGZ
SATURATION LEVELS ACROSS SRN HALF CWA BUFKIT SITES.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 315 PM EST FRI DEC 13 2013

OBVIOUS SHORT TERM CHALLENGE IS UPCOMING WINTER STORM AND
SNOWFALL ACCUMULATIONS. REASONING BEHIND INITIAL ADVISORY FOR THIS
EVENT RATHER THAN A WATCH LAST EVENING WAS HIGH CONFIDENCE THAT AT
LEAST ADVISORY LEVEL SNOW WOULD FALL WITH QUESTIONS LEFT TO WHERE
HEAVIER SNOW MIGHT DEVELOP AND IF WARNING CRITERIA WOULD BE MET.
UNUSUAL MODEL AGREEMENT WITH THIS SYSTEM CONTINUES WITH JUST ABOUT
EVERY 12Z MODEL RUN SHOWING SIMILAR SOLUTIONS AND CONSISTENT WITH
PREVIOUS RUNS SO CONFIDENCE HIGHER NOW ON LOW END WARNING
CRITERIA.

WATER VAPOR SHOWS INITIAL LEAD SHORT WAVE APPROACHING WESTERN IL
THIS AFTERNOON WHILE MAIN SHORT WAVE WAS MOVING THROUGH NEW MEXICO
AND WEST TEXAS. A THIRD WAVE WAS DIGGING THROUGH THE 4 CORNERS
REGION AIDING IN THE AMPLIFICATION OF MAIN SHORT WAVE TROUGH. WATER
VAPOR SHOWS AN IMPRESSIVE MOISTURE FEED FROM CENTRAL PACIFIC OCEAN
FEEDING THIS SYSTEM AND MODERATE PCPN WAS ALREADY ACROSS THE CENTRAL
CONUS AND HEADING OUR WAY. QUICK SATURATION IS EXPECTED THIS EVENING
FROM SOUTHWEST TO NORTHEAST AS THIS FIRST SHORT WAVE AND MOISTURE
SURGE MOVES IN. EXPECT LIGHT SNOW TO BEGIN ACROSS FAR SOUTHWEST IN
THE 00-02Z TIME RANGE AND SPREAD INTO KSBN AND KFWA IN THE 02-05Z
TIME FRAME...THEN INTO FAR EASTERN AND NORTHERN SECTIONS NEAR OR
AFTER 06Z.

HAVE BEEN WATCHING THE INTERACTION BETWEEN THE MAIN SHORT WAVE AND
THE ONE DIGGING IN ON THE BACKSIDE THIS AFTERNOON AND THERE SEEMS TO
BE SOME PHASING ALREADY TAKING PLACE. MODELS HAVE GENERALLY KEPT
THESE WAVES SEPARATE SO THIS IS CERTAINLY SOMETHING TO WATCH THIS
EVENING. MORE PHASING WOULD LEAD TO STRONGER WAVE AND A MORE
NEGATIVE TILT TO SYSTEM...LEADING TO A MORE IMPRESSIVE COMMA HEAD
AND POTENTIAL FOR STRONGER BANDING. DESPITE THIS...MODELS IN
AGREEMENT ON STRONG ISENTROPIC SURGE TONIGHT WITH 3 TO 4 G/KG MIXING
RATIOS ADVECTING ACROSS THE CWA WITH STRONG ISENTROPIC LIFT. GARCIA
METHOD INDICATES 4 TO 6 INCHES ALONE IF THIS STRONG LIFT VERIFIES.
HIRES GUIDANCE TENDENCY IS TO BE OVERDONE WITH WARM AIR ADVECTION
PCPN BUT RADAR MOSAIC IN CENTRAL CONUS AND PACIFIC MOISTURE PLUME
LEND CREDENCE TO THIS HIGHER SCENARIO. CAUTIOUSLY TEMPERED OVERALL
AMOUNTS TO THE 3 TO 5 INCH RANGE TONIGHT WITH THIS FORCING.

MODEST SURFACE REFLECTION SHOWN IN MODELS WITH A RELATIVELY BROAD
SURFACE LOW MOVING THROUGH THE OHIO VALLEY SATURDAY WITH INVERTED
TROUGH THROUGH CWA AS LOW LEVEL FOCUS FOR CONVERGENCE. 850-700MB
FRONTOGENETICAL FORCING PIVOTS THROUGH CENTRAL CWA OVER THIS TROUGH
AND THIS EXPECTED TO BE FOCUS FOR ADDITIONAL 2 TO 4 INCHES ON
SATURDAY BEFORE EXITING EASTERN AREAS LATE IN AFTERNOON. COBB METHOD
ALSO REMAINS CONSISTENT AMONG GFS AND NAM ACROSS THE AREA WITH
BUFKIT SNOW AMOUNTS IN LINE NICELY WITH OTHER MODEL OUTPUT. LATEST
SREF QPF/SNOW PLUME DIAGRAMS AND 18Z NAM COMING IN AND REMAIN
CONSISTENT LENDING MORE CONFIDENCE TO EXPECTED SITUATION.

THE RESULT IS AN EXPECTED SWATH OF 5 TO 7 INCH SNOWFALL ACROSS
WARNING AREA WITH BANDING PRODUCING THE EXPECTED HIGHER END 6 TO 8
INCHES WITHIN THE WARNING AREA. SOME ISOLATED HIGHER AMOUNTS WOULD
NOT BE OUT OF QUESTION WITH ANY STRONGER BANDING THAT PIVOTS OVER A
CERTAIN LOCATION. HOWEVER...NO WAY TO NAIL DOWN THAT KIND OF
DETAIL.

WARNING AND ADVISORY ALREADY OUT AND NOT EXPECTING ANY CHANGES TO
THESE HEADLINES WITH THIS 3 PM PACKAGE SO WILL NOT REISSUE THIS
PRODUCT UNTIL ITS EXPECTED UPDATE TIME BETWEEN 00Z AND 01Z.

&&

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 326 PM EST FRI DEC 13 2013

ACTIVE NORTHWEST FLOW REGIME EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HARD TO RULE OUT LOW-MID CHANCES FOR LIGHT SYNOPTIC SNOW AND
LAKE EFFECT SNOW IN ANY PERIOD AS SEVERAL FLOW EMBEDDED MID LEVEL
PERTURBATIONS TRACK THROUGH NEAR AN OSCILLATING MIDWEST/LOWER LAKES
BAROCLINIC ZONE. MAIN FOCUS SATURDAY NIGHT INTO SUNDAY WILL BE ON
LAKE EFFECT CHANCES. WESTERLY TRAJECTORIES AND INVERSION HEIGHTS
ONLY 5 KFT SHOULD LIMIT ACCUMS/IMPACTS...ALTHOUGH SEEDING FROM MID
LVL WAVE MAY SUPPORT A PERIOD OF MORE WIDESPREAD SNOW SHOWERS ON
SUNDAY. WARM ADVECTION SNOW WITH A STRONGER WAVE DROPPING THROUGH
THE NORTHERN LAKES MAY CLIP NORTHERN ZONES LATER MONDAY INTO MONDAY
NIGHT...WITH ADDITIONAL LAKE EFFECT SNOW SHOWERS POSSIBLE IN WAKE OF
SYSTEM TUESDAY. AS FOR TEMPS...SLIGHT RELAXATION OF EASTERN CONUS
TROUGHING SHOULD ALLOW CORE OF ARCTIC AIR TO REMAIN NORTH OF THE
AREA EARLY NEXT WEEK. THIS PATTERN WILL ALLOW COLD TEMP ANOMALIES TO
RELAX SOME MON-TUE BUT STILL REMAIN BELOW NORMAL/FREEZING GIVEN SNOW
COVER WITH PRIMARY LOW LEVEL THERMAL GRADIENT PARKED SOUTHWEST OF
THE LOCAL AREA.

BRIEF MODERATING TREND IN TRANSITION PERIOD EXPECTED THURSDAY INTO
FRIDAY AS -EPO NORTHEAST PACIFIC RIDGE AMPLIFICATION FORCES NEXT
PUSH OF ARCTIC AIR AND DEEP TROUGHING INTO THE WESTERN US AND HIGH
PLAINS. WARM ADVECTION WITHIN DEEP SOUTHWEST FLOW IN ADVANCE OF THIS
FEATURE WILL SUPPORT THIS NOTICEABLE WARM UP WITH TEMPS POSSIBLY
NEARING 50F BY FRIDAY. INCREASING CHANCES FOR PCPN LATER THURSDAY
NIGHT INTO FRIDAY PER LAST SEVERAL MODEL CYCLES GIVEN NORTHWARD
INFLUX OF GULF OF MEXICO MOISTURE AHEAD AND ALONG OF AN APPROACHING
ARCTIC FRONT. MODELS CONSISTENT IN RISING SFC DEWPOINTS ABOVE
FREEZING WITH PCPN EXPECTED TO BE MAINLY LIQUID THURSDAY NIGHT INTO
FRIDAY MORNING...WITH STRONG UNDERCUTTING COLD ADVECTION POSSIBLY
SUPPORTING A CHANGEOVER TO A WINTRY MIX SOMETIME LATER FRIDAY/FRIDAY
NIGHT. LOTS OF UNCERTAINTY HERE...ALTHOUGH POTENTIAL IS THERE FOR A
BAND OF SIG ICE/SNOW ACCUMS SOMEWHERE ACROSS THE MIDWEST/GREAT LAKES
LATER FRIDAY-SATURDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 742 PM EST FRI DEC 13 2013

SLIGHT MODIFICATION WRT TIMING THOUGH OVERALL TRENDS REMAINS
CONSISTENT WITH HIGH CONFIDENCE FOR DETERIORATION INTO LIFR BY
DAYBREAK IN MOD SNOWFALL. HEAVIEST RATES AT KFWA WHERE LITTLE IF
ANY IMPROVEMENT IN VSBYS/CIGS LIKELY EVEN AFTER SNOWFALL RATES
TRAIL OFF THROGUH SATURDAY AFTERNOON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 7 PM EST /6 PM CST/ SATURDAY FOR
     INZ008-009-012>018-020-022>027-032>034.

     WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ SATURDAY FOR
     INZ003>007.

MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR MIZ077>081.

OH...WINTER STORM WARNING UNTIL 7 PM EST SATURDAY FOR OHZ001-002-004-
     005-015-016-024-025.

LM...NONE.
&&

UPDATE...MURPHY
SYNOPSIS...MURPHY
SHORT TERM...LASHLEY
LONG TERM...STEINWEDEL
AVIATION...MURPHY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Dec 13, 3:23 PM EST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 PM EST FRI DEC 13 2013

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-142030-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
323 PM EST FRI DEC 13 2013 /223 PM CST FRI DEC 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TONIGHT

ACCUMULATING SNOW WILL DEVELOP SOUTHWEST TO NORTHEAST ACROSS THE
AREA FROM MID TO LATE EVENING. THE WINTER WEATHER ADVISORY HAS
BEEN UPGRADED TO A WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING CONTINUES THROUGH SATURDAY AFTERNOON.
ACCUMULATING SNOW WILL DIMINISH TO SCATTERED FLURRIES OR SNOW
SHOWERS WEST TO EAST FROM MID TO LATE AFTERNOON. TOTAL SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO SEND IN THEIR REPORTS TONIGHT AND SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-142030-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
323 PM EST FRI DEC 13 2013 /223 PM CST FRI DEC 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

ACCUMULATING SNOW WILL DEVELOP SOUTHWEST TO NORTHEAST ACROSS THE
AREA FROM MID TO LATE EVENING. A WINTER WEATHER ADVISORY IS IN
EFFECT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER WEATHER ADVISORY CONTINUES THROUGH SATURDAY AFTERNOON.
ACCUMULATING SNOW WILL DIMINISH TO SCATTERED FLURRIES OR SNOW
SHOWERS WEST TO EAST FROM MID TO LATE AFTERNOON. TOTAL SNOW
ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE ENCOURAGED TO SEND IN THEIR REPORTS TONIGHT AND SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-142030-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
323 PM EST FRI DEC 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE AGAIN LATE
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Hillsdale

When
December 14, 12:00 AM EST to 9:00 PM EST
Where
Hillsdale forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -84.593 (the zone’s center; the record gives no point)

Snow, moderate at times, overspread the area early December 14th and continued into the early evening hours. Total snow accumulations across the county ranged between 7 and 9 inches. There were reports of slide-offs and accidents as roads became snow covered and hazardous.

Winter Storm, Branch

When
December 14, 12:00 AM EST to 9:00 PM EST
Where
Branch forecast zone
Reported by
Social Media
Coordinates
41.916, -85.059 (the zone’s center; the record gives no point)

Snow, moderate at times, overspread the area early December 14th and continued into the early evening hours. Total snow accumulations across the county ranged between 6 and 8 inches. There were reports of slide-offs and accidents as roads became snow covered and hazardous.

Winter Storm, St. Joseph

When
December 14, 12:00 AM EST to 9:00 PM EST
Where
St. Joseph forecast zone
Reported by
Social Media
Coordinates
41.914, -85.528 (the zone’s center; the record gives no point)

Snow, moderate at times, overspread the area early December 14th and continued into the early evening hours. Total snow accumulations across the county ranged between 5 and 7 inches. There were reports of slide-offs and accidents as roads became snow covered and hazardous.

Winter Weather, Cass

When
December 14, 12:00 AM EST to 8:00 PM EST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Snow, moderate at times, overspread the area early December 14th and continued into the early evening hours. Total snow accumulations across the county ranged between 4 and 6 inches. There were reports of slide-offs and accidents as roads became snow covered and hazardous.

Winter Weather, Berrien

When
December 14, 12:00 AM EST to 8:00 PM EST
Where
Berrien forecast zone
Reported by
CoCoRaHS

Snow, moderate at times, overspread the area early December 14th and continued into the early evening hours. Total snow accumulations across the county ranged between 4 and 6 inches. There were reports of slide-offs and accidents as roads became snow covered and hazardous.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485826, 485827, 485828, 485829, 485830.